Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Itchy, red rash, nighttime cramping in legs and knees. Prednisone and Diflucan unhelpful. Do I see an allergist, immunologist or dermatologist?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3393 Questions
I started with a red, extremely itchy rash in my groin area a week ago. I was taking Omnicef at the time for a u.t.i so my GYN assumed it was an allergic reaction. Also, nightime cramping in my legs and knees began when the rash appeared. The rash has now spread to my neck, scalp, arms/underarms, bra line, abdomen, and legs. I am taking Prednisone, and Diflucan for possible candida. The rash isn't clearing with the steroid. When I wake up in the morning, the rash is at its itchiest and subsides as the day goes on, but I find new areas where its spread as well. What is this? Do I see an allergist, immunologist or dermatologist? I have no clue.
Posted Fri, 27 Apr 2012 in Skin Hair and Nails
Answered by Dr. Raju A.T 2 hours later

Thanks for your query.

Rashes are one of the side effects expected in Cefdinir (Omnicef) intake, but surely will subside soon after stopping the drug and do not take more than a day to subside.

I suspect there should be another cause for the same and has to be ruled out before placing you on any treatment.

Generally rashes due to allergy to a substance taken orally may present generally all over the body. very rarely they could be localized and later spread.

I would suggest you to get a blood test called AEC ( Absolute Eosinophil count ) and consult a Dermatologist. The AEC test will help the Dermatologist to study the condition better.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Itchy, red rash, nighttime cramping in legs and knees. Prednisone and Diflucan unhelpful. Do I see an allergist, immunologist or dermatologist? 4 hours later
Greetings Dr. XXXXXXX

Thank you for your feedback. I have been wondering why my GYN didn't do some type of blood work when I saw her last week. Of course, she did perform a vaginal swab and I'm still waiting on those results.

I've made an appointment with a dermatologist tomorrow, but I was also wondering: should I request that a skin "scraping" (I know there must be another term for this test) be done in addition to the blood test? Or do you believe the blood test will provide sufficient information?

This will be my third visit to a physician in a week regarding this rash, and I want to be sure that this time around all possible tests are performed. Third times a charm, hopefully.

Again, thank you for your time and assistance. It is very much appreciated.
Answered by Dr. Raju A.T 9 minutes later
Hi ,

Thanks for writing back.

Yes, do go for a skin smear test , it does help to rule out any infective pathology involved. This test adds and makes the problem more understandable to the dermatologist.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor